Thunderstorm Wind, Glacier
- When
- May 29, 5:30 PM MST
- Where
- Glacier County, 2.76 mi SE of Browning
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.540, -112.980
Mesonet station MTBWG Browning measured a 61 mph wind gust.
A shortwave trough and a Pacific cold front allowed for the development of afternoon and evening thunderstorms across the region. The convective environment was marginal, which allowed for isolated severe wind gusts to occur.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A shortwave trough and a Pacific cold front allowed for the development of afternoon and evening thunderstorms across the region. The convective environment was marginal, which allowed for isolated severe wind gusts to occur. from thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 29, 4:21 PM MST, 1 hour 9 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Great Falls MT 521 PM MDT Thu May 29 2025 Aviation Section Updated. .KEY MESSAGES... - Isolated showers and thunderstorms this evening. - A very warm day expected on Saturday. - Cooler temperatures Monday, with a spring storm that is not looking as strong as previous forecasts. && .DISCUSSION... /Issued 229 PM MDT Thu May 29 2025/ - Meteorological Overview: Isolated showers/thunderstorms will continue to affect the CWA through the evening hours, ahead of an upper level trof approaches western MT. The main impact from any stronger storms will be gusty winds and small hail. The storms will decrease by late evening, as the upper level trof moves through. Behind the trof, expect a bit cooler air to move into the CWA for Friday. For Saturday...expect a very warm day over the CWA, with a few locations approaching record highs. Little to no precipitation is expected for Friday and Saturday. For Sunday, expect a bigger change in the weather pattern to begin. A cold front will be approaching from the west, which will result in some showers/thunderstorms developing over Southwest MT in the afternoon and then spreading northeast into Central MT by the evening hours. Temperatures will start to cool on Sunday, but a more significant cooler day is expected on Monday, with afternoon temperatures about 15 to 20 degrees cooler than Sunday. For Monday, the chance for precipitation has decreased in most areas. Overall, Pops remain high on Monday, but some decrease in Pops are possible over the next few days, especially since the GFS has come in drier. Snow levels for Monday also look to remain fairly high, reducing some impacts. For Tuesday through next Thursday, expect a slow transition back to more seasonable conditions. The flow aloft will be out of the west/northwest, resulting in seasonable temperatures returning. The chance for precipitation overall will be on the low side for later next week. - Forecast Confidence & Scenarios: For Saturday, afternoon temperatures will likely be in the 90s for many lower elevation locations. With this being one of the warmer days, some early season impacts are possible for those not acclimated to the warmer temperatures yet. The main concern is the storm system for Monday. Overall, the amount of QPF forecast for early next week has decreased, and now the higher amounts are generally less than a half inch. With the storm system still several days out, adjustments are still likely. Brusda && .AVIATION... 30/00Z TAF Period Scattered showers and isolated thunderstorms will continue to track east across the region this evening in association with an eastward moving Pacific cold front. Greatest threat for a brief period of gusty winds and brief rainfall will be through 04z at central and southwest MT terminals. Winds shift to west or northwest with the passage of the frontal system this evening/overnight with somewhat breezy west or northwest winds continuing through early Friday. Broken mid level clouds developing across the area will decrease by Friday morning with VFR conditions prevailing through the TAF period. Hoenisch Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 53 78 51 91 / 20 0 0 0 CTB 51 78 48 90 / 10 0 0 0 HLN 53 81 53 92 / 20 0 0 0 BZN 50 78 47 88 / 20 0 0 0 WYS 40 76 38 80 / 20 10 0 0 DLN 49 77 48 87 / 20 0 0 0 HVR 55 80 49 92 / 20 0 0 0 LWT 52 72 49 84 / 10 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
145 PM MDT Thu May 29 2025
MTZ328>330-292030-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
145 PM MDT Thu May 29 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN MADISON AND SOUTH
CENTRAL BEAVERHEAD COUNTIES THROUGH 230 PM MDT...
At 143 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Lima to 7 miles southwest of
Monida. Movement was east at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lima, Monida, Snowline, and Monida Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4448 11247 4446 11251 4449 11260 4449 11275
4478 11266 4480 11206 4454 11217 4454 11221
4457 11223 4457 11229 4454 11232 4453 11236
4445 11239
TIME...MOT...LOC 1943Z 274DEG 9KT 4467 11238 4451 11244
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WilsonSpecial Weather Statement
National Weather Service Great Falls MT
258 PM MDT Thu May 29 2025
MTZ330-292145-
Gallatin and Madison County Mountains and Centennial Mountains MT-
258 PM MDT Thu May 29 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MADISON AND
SOUTHEASTERN BEAVERHEAD COUNTIES THROUGH 345 PM MDT...
At 300 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles west of Henrys Lake to 12 miles north
of Kilgore. Movement was east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Raynolds Pass, Lakeview, and Red Rock Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4456 11187 4454 11201 4477 11189 4480 11139
4472 11140 4470 11149 4466 11147 4461 11153
4454 11148 4453 11151 4456 11159 4455 11161
4456 11171 4451 11182
TIME...MOT...LOC 2058Z 270DEG 12KT 4469 11184 4459 11189
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BrusdaSpecial Weather Statement
National Weather Service Great Falls MT
453 PM MDT Thu May 29 2025
MTZ320-322>324-292330-
Elkhorn and Boulder Mountains MT-Missouri Headwaters MT-
Big Belt, Bridger and Castle Mountains MT-Canyon Ferry Area MT-
453 PM MDT Thu May 29 2025
...THUNDERSTORMS WILL IMPACT SOUTHWESTERN BROADWATER AND
SOUTHEASTERN JEFFERSON COUNTIES THROUGH 530 PM MDT...
At 450 PM MDT, Doppler radar was tracking some thunderstorms along a
line extending from 11 miles west of Townsend to 6 miles west of
Whitehall. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Townsend, Whitehall, Toston, Silos, and Radersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4644 11131 4605 11146 4590 11175 4584 11231
4641 11183
TIME...MOT...LOC 2252Z 228DEG 31KT 4630 11176 4586 11223
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BrusdaSpecial Weather Statement
National Weather Service Great Falls MT
459 PM MDT Thu May 29 2025
MTZ301-292330-
East Glacier Park Region MT-
459 PM MDT Thu May 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GLACIER COUNTY
THROUGH 530 PM MDT...
At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles north of West Glacier, or 47 miles north of Evergreen, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Goat Haunt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 11339 4898 11336 4881 11376 4885 11379
4884 11381 4885 11384 4885 11391 4882 11396
4890 11404 4892 11401 4894 11405 4896 11403
4899 11407
TIME...MOT...LOC 2259Z 228DEG 31KT 4887 11390
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BrusdaSpecial Weather Statement
National Weather Service Great Falls MT
528 PM MDT Thu May 29 2025
MTZ320-322>326-330-300015-
Madison River Valley MT-Elkhorn and Boulder Mountains MT-
Missouri Headwaters MT-Big Belt, Bridger and Castle Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Canyon Ferry Area MT-Gallatin Valley MT-
528 PM MDT Thu May 29 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL BROADWATER...SOUTHWESTERN
MEAGHER...NORTHEASTERN MADISON...SOUTHEASTERN JEFFERSON AND
NORTHWESTERN GALLATIN COUNTIES THROUGH 615 PM MDT...
At 527 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Townsend to near Three Forks to near
Harrison. Movement was southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Townsend, Three Forks, Manhattan, Toston, Harrison, Norris, Missouri
Headwaters State Park, Logan, Radersburg, Lewis And Clark Caverns
State Park, Amsterdam, Silos, Trident, Willow Creek, and Madison
Buffalo Jump State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near area rivers or lakes, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4574 11199 4597 11169 4643 11169 4647 11118
4582 11123 4551 11166
TIME...MOT...LOC 2327Z 294DEG 15KT 4631 11160 4595 11162 4578 11181
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GlinskasSpecial Weather Statement
National Weather Service Great Falls MT
559 PM MDT Thu May 29 2025
MTZ301-300030-
East Glacier Park Region MT-
559 PM MDT Thu May 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GLACIER COUNTY
THROUGH 630 PM MDT...
At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles north of West Glacier, or 46 miles north of Evergreen, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Goat Haunt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4899 11333 4895 11337 4882 11377 4885 11384
4885 11391 4882 11395 4883 11399 4886 11400
4889 11406 4891 11401 4894 11405 4896 11403
4900 11406
TIME...MOT...LOC 2359Z 239DEG 28KT 4886 11389
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GlinskasThe Great Falls radar (KTFX), 169 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
2 thunderstorm wind. Local standard time, as filed.
Mesonet station MTBWG Browning measured a 61 mph wind gust.
AWOS station K1GM Golf measured a 61 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262144, 1262145.